Alert archive / New York / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Binghamton, NY

June 16, 2001Broome County, Chenango County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 16, 2001, 6:20 PM EDT for Broome County, Chenango County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2001, 6:20 PM EDT (22:20 UTC)
Expired
Jun 16, 2001, 9:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Broome County, NY, Chenango County, NY

The radar

The Binghamton radar (KBGM), 26 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 162226
FFWBGM
NYC007-017-170115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHENANGO COUNTY IN CENTRAL NEW YORK.
  BROOME COUNTY IN CENTRAL NEW YORK.

* UNTIL 915 PM EDT.

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A 
VERY SLOW MOVING BAND OF HEAVY THUNDERSTORMS EXTENDING FROM NEAR 
ENDICOTT IN WESTERN BROOME COUNTY TO NEAR THE BINGHAMTON REGIONAL 
AIRPORT...THEN FURTHER NORTHEAST INTO WESTERN CHENANGO COUNTY NEAR 
MCDONOUGH.

RADAR ESTIMATES AND SPOTTER REPORTS INDICATE THAT BETWEEN ONE AND A 
HALF /1.50/ AND THREE AND A HALF INCHES /3.50/ OF RAIN HAS FALLEN 
WITHIN THIS BAND SINCE 4 PM EDT.  ADDITIONAL HEAVY RAINS EARLY THIS 
EVENING WILL BRING SMALL STREAMS AND CREEKS OUT OF THEIR BANKS AND 
CAUSE FLOODING OF LOW LYING AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 5:25 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 16, 5:25 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT SAT JUN 16 2001

HAVE UPDATED THE ZONES TO INCLUDE THE MENTION OF HEAVY RAIN. HAVE
ALSO ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE FA EXCEPT THE WESTERN
MOST ZONES AND N ONEIDA COUNTY. IN THESE AREAS THE HEAVIEST RAINS
HAVE ALREADY SHIFTED EAST OR ARE EXPECTED TO REMAIN SOUTH. SPOTTERS
HAVE REPORTED RAINFALL RATES OF 1 TO 3 INCHES AN HOUR IN SOME
PLACES. THE RUC MODEL INDICATES THE CONVECTION WILL BE SLOW TO MOVE
EAST.

.BGM...FLASH FLOOD WATCH THIS EVENING NYZ017-024-025-055-PAZ038
       FLASH FLOOD WATCH UNTIL MIDNIGHT NYZ018-036-037-044-045-056
                                        PAZ039-043-044-047
       FLASH FLOOD WATCH TONIGHT NY046-057-062-PAZ040-048

SMF

Nearby

Flash Flood Warnings in New York, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.